Alert archive / Ohio / Areal Flood Warnings in 2021
Areal Flood Warning 18, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Jun 9, 2021, 11:04 AM EDT for Gallia County, Ohio; Mason County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 11:04 AM EDT (15:04 UTC)
- Expired
- Jun 9, 2021, 1:27 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gallia County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965
WGUS41 KRLX 091504
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
1104 AM EDT Wed Jun 9 2021
OHC053-WVC053-091800-
/O.NEW.KRLX.FA.W.0018.210609T1504Z-210609T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Mason WV-
1104 AM EDT Wed Jun 9 2021
The National Weather Service in Charleston has issued a
* Flood Warning for...
Gallia County in southeastern Ohio...
Mason County in western West Virginia...
* Until 200 PM EDT.
* At 1104 AM EDT, Doppler radar indicated heavy rain moving across
the warned area. Flooding is ongoing or expected to begin shortly
in the warned area. Between 1.5 and 2 inches of rain have fallen
over the last 24 hours and an additional inch may occur through
early afternoon. This additional rainfall today may lead to
flooding of some streets and other low lying areas.
* Some locations that will experience flooding include...
Point Pleasant, Gallipolis, Rio Grande, Mason, Henderson, Vinton,
Leon, Cheshire, Adamsville, Gallopolis Ferry, Kyger, Lakin, Gage,
Southside, Letart and Centerpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3864 8225 3871 8239 3885 8249 3884 8246
3904 8244 3903 8233 3901 8232 3900 8210
3896 8210 3899 8205 3902 8204 3899 8201
3893 8198 3888 8191 3879 8184 3865 8200
3862 8209
$$
HART2 follow-up statements
715
WGUS81 KRLX 091621
FLSRLX
Flood Statement
National Weather Service Charleston WV
1221 PM EDT Wed Jun 9 2021
OHC053-WVC053-091800-
/O.CON.KRLX.FA.W.0018.000000T0000Z-210609T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Mason WV-
1221 PM EDT Wed Jun 9 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON FOR
GALLIA AND MASON COUNTIES...
At 1221 PM EDT, Doppler radar indicated moderate to rain moving
across the warned area. Flooding is ongoing or expected to begin
shortly in the warned area. Between 12 and 2.5 inches of rain have
fallen over the last 24 hours and an additional half inch may occur
through early afternoon. This additional rainfall today may lead to
flooding of some streets and other low lying areas.
Some locations that will experience flooding include...
Point Pleasant, Gallipolis, Rio Grande, Mason, Henderson, Vinton,
Leon, Cheshire, Adamsville, Gallopolis Ferry, Kyger, Lakin, Gage,
Southside, Letart and Centerpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3864 8225 3871 8239 3885 8249 3884 8246
3904 8244 3903 8233 3901 8232 3900 8210
3896 8210 3899 8205 3902 8204 3899 8201
3893 8198 3888 8191 3879 8184 3865 8200
3862 8209
$$
HART678
WGUS81 KRLX 091727
FLSRLX
Flood Statement
National Weather Service Charleston WV
127 PM EDT Wed Jun 9 2021
OHC053-WVC053-091737-
/O.CAN.KRLX.FA.W.0018.000000T0000Z-210609T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Mason WV-
127 PM EDT Wed Jun 9 2021
...FLOOD WARNING IS CANCELLED FOR GALLIA AND MASON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. However, the flooding threat may increase again by late
afternoon as an area of heavy rain approaches from the southwest.
LAT...LON 3864 8225 3871 8239 3885 8249 3884 8246
3904 8244 3903 8233 3901 8232 3900 8210
3896 8210 3899 8205 3902 8204 3899 8201
3893 8198 3888 8191 3879 8184 3865 8200
3862 8209
$$
HARTWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 9, 10:30 AM EDT, 34 minutes earlier.
Area forecast discussion, Jun 9, 10:30 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1030 AM EDT Wed Jun 9 2021 .SYNOPSIS... Summer-like tropical airmass remains in place through Friday. Approaching weak upper low yields better coverage of precipitation today than the previous few days. && .NEAR TERM /THROUGH TONIGHT/... As of 1027 AM Wednesday... Mainly light showers with some embedded moderate pockets of rain continue to slowly pivot through the area this morning on the nose of a modest LLJ. With overcast conditions still locked in across the region, how much destabilization materializes later today is still in question but if some partial clearing can occur, rainfall rates will need to be closely monitored for anything that develops in this very moist air mass. Based on latest radar trends, made some minor tweaks to PoPs with the update this morning but the remainder of the forecast remains on track at this time. As of 600 AM Wednesday... Made some minor edits to PoPs based on latest guidance/radar trends. Based on the 06Z will continue to forgo a flash flood watch with surface based destabilization suppressed for a large portion of the area with temperatures struggling to get of the 70s. Will need to monitor sky/temp trends through this afternoon. As of 300 AM Wednesday... A 20-30KT low level jet associated with the weak upper low parked over the Lower Ohio Valley will be the main focus for sustained showers and thunderstorms beginning this morning, persisting through much of the day, and lingering overnight tonight. As with the last few days, the environment is characterized by tropical-like profiles with precipitable water values 1.7 to near 2.0 inches, warm cloud depths in excess of 12kft, CAPE generally below the 0C isotherm, and sfc to H400 mean wind under 15KT supporting highly efficient rainfall production as well as slow storm movement. Unlike the last few days, destabilization via surface heating may be a bit harder to come by with precipitation processes initially driven by low level mass convergence creating a pretty good cloud canopy limiting insolation this afternoon. Despite only modest instability, should still see some healthy rainfall rates out of much of the activity today and tonight with the previously mentioned factors, with likely greater basin coverage than has been seen with the last few days of mainly scattered convection. While precipitation coverage will be much greater, thunderstorm coverage will likely be be about the same or even less with limited instability above 0C. With mass convergence at H850 and proximity of the low being the main drivers for ascent, shower and thunderstorm activity will likely continue well after sunset tonight and into Thursday morning. As with previous days, the main concern with this activity will be localized flash flooding of especially vulnerable areas (built up areas, areas of poor drainage, exits to hollows with substantial coverage of decent rainfall rates in the watershed). Would generally expect lesser rainfall rates than have been seen with convection over the last couple days with more muted instability, although as previously mentioned, coverage of drainage basins will likely be more complete. Did strongly consider hoisting a flash flood watch, especially for a few spots that have been run over pretty hard with slow moving convection the last couple days, but just don't quite have the confidence that rates will be high enough to cause any more widespread issues. This will be revisited with the 06Z suite and again by day shift if we elect to hold off. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 335 AM Wednesday... An upper level wave deepens to become more trough-like on Thursday as it moves through the area. The models show this feature as the southern stream of a general troughing pattern over the eastern US and potentially phase the northern and southern streams into Friday as the trough continues to move toward the east/southeast, then break the two apart again as the southern half lingers along the Atlantic through the weekend. This feature will continue to provide forcing to the area for shower and thunderstorm development. At the lower levels, a frontal boundary approaches reaching the area sometime on Friday providing additional forcing for the area as it passes through. The shower and storm activity both Thursday and Friday are expected to be relatively widespread throughout the area. By Friday night, precipitation coverage should begin to decrease as the front passes through and out of the area. Currently not expecting any severe weather with any thunderstorms, however flooding issues will continue to be of concern. The entire area is under a slight risk for excessive rainfall on Thursday and conditions will continue to monitored with the additional rainfall received today to assess whether any Watches will be issued or not. Areas that have received a lot of rainfall so far this week as well as vulnerable areas that are prone to flooding may have high water issues as the week progresses. For Friday, most of the area is in a marginal risk for excessive rainfall and the very western portion of the area is in a slight risk. Temperatures for Thursday and Friday will generally be around normal. With dewpoints up in the upper 60s to 70s for the lowlands and low to mid 60s along the higher elevations, humid conditions will continue through the end of the work week. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 350 AM Wednesday... Shower and thunderstorm activity is expected to begin to settle down by the weekend as the aforementioned upper level trough continues to move off to the east/southeast and ridging builds in to the west. However, isolated to scattered storms will remain possible for the weekend. Models indicate a cold front potentially moving through the area on Monday. They also generally agree with showing an upper trough gradually pushing down into the area Monday into Tuesday with diurnal showers and thunderstorms continuing to be possible into the next work week. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... As of 600 AM Wednesday... A slow moving upper low over the Lower Ohio Valley this morning will continue to kick off weak disturbances into our neighborhood during the day today. These will be a focus for showers and thunderstorms, some heavy at times with the greatest coverage for our southern terminals. Visibility in heavy showers will fall to 1SM or less at times and with the slow moving nature of these storms, could see poor visibilities over any given field for up to an hour at a time. Outside of morning fog/stratus, ceilings decrease from VFR to MVFR with showers and storms moving in from the west by late this morning. As the column continues to moisten as precipitation falls will begin to pickup IFR stratus/stratus fractus heading into this afternoon. Overnight tonight, conditions will be highly contingent on how much rain fell near the terminals and how thick the cloud cover is overhead. Generally think fog and/or low stratus will be rather common heading into Thursday morning. Winds remain light except gusty and erratic near thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Ceilings and visibilities vary in rain after daybreak, and extremely variable in afternoon convection - especially south. Coverage and density of fog/stratus tonight will largely be driven by precipitation totals near the terminal and thickness of mid-level cloud cover. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY L L H H H H H H M H M H HTS CONSISTENCY L L M H H H H H M M H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY L L M M H H H H H H L M PKB CONSISTENCY H M H H H H H H H H H H CKB CONSISTENCY H H H H H H M H H H H H AFTER 12Z THURSDAY... Chances for scattered to numerous thunderstorms remain in the forecast through Saturday with possible IFR reductions. Patchy fog possible each morning through Saturday, especially where rain falls the preceding day. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/CG NEAR TERM...JP/RG SHORT TERM...CG LONG TERM...CG AVIATION...JP
Hazardous weather outlook, Jun 9, 3:51 AM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 351 AM EDT Wed Jun 9 2021 KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040- 521>526-100800- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt- Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 351 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Heavy rain from slow moving showers and thunderstorms could cause isolated high water issues today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous afternoon and evening thunderstorms are expected Thurday and Friday. While severe weather is not currently expected, locally heavy downpours may occur with slow moving thunderstorms which could result in flash flooding. Areas that receive heavy rainfall on preceding days will become increasingly vulnerable to flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520- 100800- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 351 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Heavy rain from slow moving showers and thunderstorms could cause isolated flash flooding this afternoon and overnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous afternoon and evening thunderstorms are expected Thurday and Friday. While severe weather is not currently expected, locally heavy downpours may occur with slow moving thunderstorms which could result in flash flooding. Areas that receive heavy rainfall on preceding days will become increasingly vulnerable to flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. JP/CG
In the hours before
Local storm report, Jun 9, 7:22 AM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 AM EDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 N GRANDVIEW 37.83N 81.07W
06/09/2021 M3.59 INCH RALEIGH WV MESONET
24 HOUR RAINFALL TOTAL AT RAWS FIRE WEATHER STATION
GRNW2. MOST FELL BETWEEN 6PM AND 10PM.
&&
EVENT NUMBER RLX2100677
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:36 PM EDT | Flash Flood Warning | RLX | Gallia, Lawrence | 117 min |
| Jun 8, 8:18 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Jun 8, 9:54 PM EDT | Special Weather Statement | RLX | Fayette | 36 min |
| Jun 8, 10:27 PM EDT | Special Weather Statement | RLX | Braxton, Webster | 33 min |
| Jun 8, 10:36 PM EDT | Special Weather Statement | RLX | Nicholas | 24 min |
| Jun 8, 11:22 PM EDT | Special Weather Statement | RLX | Webster | 23 min |
| Jun 8, 11:48 PM EDT | Special Weather Statement | RLX | Pocahontas, Webster | 27 min |
| Jun 9, 12:16 AM EDT | Special Weather Statement | RLX | Pocahontas | 29 min |
| Jun 9, 12:45 AM EDT | Special Weather Statement | RLX | Pocahontas | 45 min |
| Jun 9, 2:20 PM EDT | Flash Flood Warning | RLX | Clay, Kanawha | 55 min |
| Jun 9, 3:34 PM EDT | Flash Flood Warning | RLX | Boone, Raleigh | 95 min |
| Jun 9, 3:57 PM EDT | Special Weather Statement | RLX | McDowell | 48 min |
| Jun 9, 7:39 PM EDT | Special Weather Statement | RLX | Mason | 36 min |
Nearby
Areal Flood Warnings in Ohio, 2021Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.